Indiana, 2024

Flash Flooding and Damaging Winds in Indiana, August 1, 2024

August 1, 2024 · NWS IND · 5 events in 5 counties and zones

00 inches and CAPE around 2000 J/kg. Resultant thunderstorms came in two phases, first a marginally severe bow echo that crossed far southwestern central Indiana, and then torrential, training downpours from northern portions of the Indianapolis Metro into Hamilton and Madison Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$82,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A remnant southwest to northeast boundary from early morning convection combined with an approaching upper trough and associated cold front, as well as anomalous precipitable water values up to 2.00 inches and CAPE around 2000 J/kg. Resultant thunderstorms came in two phases, first a marginally severe bow echo that crossed far southwestern central Indiana, and then torrential, training downpours from northern portions of the Indianapolis Metro into Hamilton and Madison Counties. Impacts ranged from isolated tree damage in both Knox and Daviess Counties, and then rainfall up to 4.50 inches, which included rates up to 3.00 inches/hour, that produced flash flooding in Marion, Hamilton, and Henry Counties. The greatest impact was significant flooding on Interstate Route 465 on the Fall Creek Bridge that caused long delays during rush hour, while other flooding occurred mainly across eastern Hamilton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 1, 1:24 PM EST, 10 minutes earlier. Its key messages:

  • Strong/severe t-storms over portions of southern central Indiana this afternoon...damaging winds primary threat
  • Some heavy rain/flooding...and further severe storm/damaging wind potential continues through tonight
  • Heat indices near 100 degrees this afternoon south of Interstate 70
  • Generally quiet and warm this weekend into next week
Area forecast discussion, Aug 1, 1:24 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
224 PM EDT Thu Aug 1 2024

.KEY MESSAGES...

- Strong/severe t-storms over portions of southern central Indiana
  this afternoon...damaging winds primary threat

- Some heavy rain/flooding...and further severe storm/damaging wind
  potential continues through tonight

- Heat indices near 100 degrees this afternoon south of Interstate 70

- Generally quiet and warm this weekend into next week

&&

.MESOSCALE UPDATE...
Issued at 129 PM EDT Thu Aug 1 2024

Thunderstorms developing over SE IL are expected to continue to
propagate east into southern Central Indiana through the afternoon
hours. An outflow boundary from morning storms is laying across
southern Indiana, just south of Knox/Lawrence and Jennings counties.
Airmass south of this area remains quiet favorable for devlopment.
North of the boundary, CIN is decreasing rapidly as dissipating
clouds are allowing heating into the mid 80s. This will continue to
weaken the lower level cap across the area.

ACARS soundings show steep lapse rates available above the CAP
within the mid levels. This will allow access to CAPE at or above
2000 J/KG across much of southern Central Indiana. HRRR continues to
suggest development across central Indiana, reaching the Wabash by
18Z-19Z, crossing southern Central Indiana through 24Z.

Some uncertainty remains on storm development on the northern side
of the storms. As heating progresses, conditions should become more
favorable across points to the north, but for now, severe storms are
not expected north of the watch area. However, non-severe storms
will be expected for the IND Metro. Should conditions become more
favorable across points to the north of the watch, the watch will be
expanded to the north.

Main threats this afternoon will be damaging wind gusts. An isolated
tornado cannot be ruled out.

&&

.SHORT TERM (This evening through Friday)...
Issued at 224 PM EDT Thu Aug 1 2024

Rest of today and tonight...

Another round of strong to severe convection will impact at least
southern portions of central Indiana this afternoon, with a quasi-
linear cluster of high-topped severe cells in the vicinity of an MCV
over southern IL...entering the Lower Wabash Valley as of 17Z.
Gradient in cloud cover between ample sunshine south of Interstate
70 to generally BKN skies across the region's northern half...will
guide convective development and intensity through 00Z.  SVR Watch
out along and south of a Sullivan-Bloomington-Greensburg line
matches expectations of increasing thunderstorm coverage this
afternoon...where the very humid air is now heating into the upper
80s, producing up to 2000-3000 J/kg of CAPE.

Outflow boundary from pre-dawn convection current aligned west-east
near the CWA's southern edge may serve to limit return of best theta-
E/instability from the Ohio Valley into our southern realm...yet may
also enhance storm relative helicity in its vicinity.  Cannot rule
out a quick spin-up, focused south of US-50...yet widespread
strong/severe straight line winds and perhaps inordinate lightning
will be the main threats.  Expect convection to increase over the
rest of the region's southern half, although severe threat here is
much more conditional.  Storm motion from west to east in mainly the
25-40 KT range should discourage flash flood potential, although any
locations subject to 2-3 rounds of TRWs may experience isolated
flooding.

Rain/storm chances to eventually decrease tonight as the approaching
mini-wave pushes better deep moisture to our east.  Yet, expect
scattered convection to continue over parts of the region into this
evening, with isolated strong/severe winds possible, and a slightly
greater flood threat after what may have been a couple hours of
heavier rainfall rates over a few areas.  Dewpoints in the low 70s
will once again guide matching overnight low temperatures..with
patchy to areas of fog expected where moderate to heavy rainfall has
occurred.

Friday...

The weak northern stream vort, along with a modest surface low
reflection, will slowly cross the Midwest as the work week ends.
Lower heights and SCT/BKN decks will oversee what should be isolated
ordinary convection...which may become more scattered during late
day hours following diurnal heating.  The SPC Marginal threat is a
good first approximation as brief stronger winds cannot be ruled out
with adequate CAPE and 500 J/kg of DCAPE.  Any marginally strong
winds would be favored across far northern zones where the passing
center of the upper spin will promote the only region of decent mid-
level lapse rates and CAPE approaching 1500.  Despite higher
humidity continuing...light breezes backing to west-northwesterly
will work with the heights/clouds to bring sub-80 maxima to several
northern counties, and likely only low 80s along far southern zones.

&&

.LONG TERM (Friday night through Thursday)...
Issued at 224 PM EDT Thu Aug 1 2024

Friday Night Through Sunday.

By Friday night the last of the waves that have brought these
multiple rounds of severe storms to the Ohio Valley will be exiting
with only a few lingering showers expected into early Saturday.  As
the rain chances come to an end, heat associated with the gradually
strengthening ridge will become the primary weather concern as the
daily storm chances come to an end with the associated relief from
the heat. Surface high pressure will help to keep things dry into
Sunday.

Monday Through Thursday.

The periphery of the upper level ridge will be oriented more towards
the Great Lakes region early next week which should keep the
majority of the rain chances keeping to the north of the forecast
area and keeping temperatures near to slightly above normal through
the early portions of the week. An outflow boundary could
potentially sink to the south of any storm complexes and cause
thunderstorm initiation across central Indiana, but confidence is
fairly low at this time. Towards late week, confidence is increasing
in a colder stretch of weather going into the following week with
the potential for highs in the 70s and lows in the 50s.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 130 PM EDT Thu Aug 1 2024

Line of storms developing across south central IL this hour and
expected to move across southern IN in the next several hours. Timed
out TS in TAFs based on a blend of current radar and hi-res models
that are handling that system well. Expect a good push to clear
atmosphere out, but a few of those models still try to develop some
convection behind it. Have gone VCSH for now in those places.
Wouldn't be surprised to see additional showers/storms come in from
the west late tonight, and have most confidence in a brief window
around Midnight. Then we should have a more solid break in
convection, but with low clouds forming in the wake, perhaps low-end
MVFR at IND/LAF/HUF. Additional shower/storm development chances
come in Friday afternoon, late in this forecast period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...Puma
SHORT TERM...AGM
LONG TERM...White
AVIATION...RJS
Hazardous weather outlook, Aug 1, 2:14 AM EST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
314 AM EDT Thu Aug 1 2024

INZ021-028>031-035>049-051>057-060>065-067>072-020715-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
314 AM EDT Thu Aug 1 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Additional rounds of thunderstorms are possible today into
tonight, with severe storms remaining a threat. Damaging winds
are the primary concern. Any storm will produce lightning and
be capable of heavy rain and localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are again possible Friday, lingering into Saturday.
Storm chances return Tuesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of flooding or wind damage would be appreciated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Evansville,IN radar (KVWX), 54 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
August 1, 1:34 PM EST
Where
Knox County, 2.63 mi NE of Vincennes
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.710, -87.490

Thunderstorm winds downed a tree.

Thunderstorm Wind, Daviess

When
August 1, 2:12 PM EST
Where
Daviess County, 2.99 mi SE of South Washington
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.600, -87.140

Thunderstorm winds downed a tree at the intersection of County Roads 125 East and 400 South.

Flash Flood, Marion

When
August 1, 5:30 PM EST to 7:30 PM EST
Where
Marion County, 1.07 mi WSW of Allisonville to 1.41 mi ENE of Castleton
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
39.895, -86.099

Interstate 465 at Fall Creek bridge flooded with the road temporarily closed and at least one car stalled in the water. Additional flooding on secondary streets through eastern Marion County. The Castleton 2 S COOP station measured vast majority of day's rainfall in a 1-hour 2.70 observation.

Flash Flood, Hamilton

When
August 1, 5:40 PM EST to 7:40 PM EST
Where
Hamilton County, 1.31 mi SSE of Riverwood to 3.04 mi NE of Durbin
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
40.082, -85.964

Deep floodwaters noted on Middletown Avenue which made it up to Durbin Elementary. Widespread significant flash flooding on roads east of Noblesville. Rain amounts of 3.5 inches in one hour recorded on an automated weather station. Another nearby rain gauge had 5.5 inches of precipitation. Hamilton County Emergency Management issued a travel advisory due to flooding concerns across the county.

Flash Flood, Henry

When
August 1, 8:15 PM EST
Where
Henry County, 0.81 mi SW of Henry Station to 0.56 mi SSE of Henry Station
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
40.061, -85.279

Water was flowing over North Wilbur Right Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189908, 1189909, 1192543, 1192545, 1192546.